Oral Depakote as a Migraine abortive?

Ask the Clinician Health Pro
  •  

    Full Question:

    I was diagnosed with basilar migraines and was treated with intravenous DepaKote 750mg and it worked great in less than 15 minutes. For the past 5 years I had been taking oral DepaKote 750mg for prevention of migraines. I also have Chronic Lyme disease and Fibromyalgia and was taking a variety of other medications but began having problems being over sensitive to them or having strange and unexpected reactions that were not pleasant at all, nor predictable in the timing when they would happen or tolerable in any way. I would get over sedated unexpectedly or almost like a loony person out of my mind as if drunk, balance  problems, memory loss and black outs, are a few examples. Now I only take Norco for joint and muscle pain. My health has drastically improved and I am functioning closer to normal than I have since becoming sick now that I am taking less medications.

    Add This Infographic to Your Website or Blog With This Code:

     

    I would like to take DepaKote as an abortive medication and not a preventative medication for the migraines and my doctor refuses to prescribe it this way saying it does not work in this fashion. While I am fully aware it is not designed to work this way, I have taken it over 20 times on an "as needed" basis with timely and complete relief. Doesn't  it make sense to not take a bunch of medication until the time it is really needed? I would love to have another point of view and input regarding the use of Depakote this way!  Thank you for your time, Vicki.

     
    Answer:

    Dear Vicki;

     

    We have to concur with your doctor on this one. Medications such as Depakote work quite well to abort a Migraine for some people when administered in an IV infusion. For a single oral dose to abort a Migraine is unheard of.

     

    Great care must be observed when prescribing or taking this type of medication. When taken orally, the initial dosage must be small. A single large dose can cause serious side effects including seizures.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated May 10, 2010.

Published On: May 10, 2010